Montana, 2014

Avalanche and Heavy Snow in Montana, January 1 to 4, 2014

January 1 to 4, 2014 · NWS TFX · 30 events in 13 counties and zones

Westerly flow aloft and down-slope winds developed over the Rocky Mountain Front and North-Central plains. The strongest winds were along the Rocky Mountain Front but an approaching shortwave trough, allowed strong winds to spread across Central Montana.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Westerly flow aloft and down-slope winds developed over the Rocky Mountain Front and North-Central plains. The strongest winds were along the Rocky Mountain Front but an approaching shortwave trough, allowed strong winds to spread across Central Montana. Isolated heavy snow was also reported, mainly around areas of higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 31, 10:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 31, 10:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MST Tue Dec 31 2013

AVIATION SECTION UPDATED

.UPDATE...
Minor update this evening to adjust POP and QPF into better
alignment with current radar and observations. Expect off and on
showers to move through Central Montana with precipitation at
lower elevations quite sparse. Shortwave responsible for
precipitation moves out Wednesday morning bringing partly sunny
skies to the region until Wednesday evening when another shortwave
approaches from the northwest.

&&

.AVIATION...
UPDATED 0540z.
Weak upper-level trough now well downstream in east/southeast MT.
Pockets of residual moisture behind the trough axis will continue to
move southeast through central MT, generating scattered light snow
mainly east of KCTB-KGTF-KBZN line through the overnight hours.
Most affected terminal will be KHVR where current MVFR/IFR
conditions in light snow are expected to continue next few hours (to
around 10Z), with slight improvement to VFR and intermittent MVFR
into early Wed morning. Remaining terminals should maintain VFR
conditions tonight, with occasional MVFR vcnty KLWT overnight.
Cloud cover will steadily decrease across the region starting around
midday tomorrow, with only high scattered clouds likely by late
afternoon.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 435 PM MST Tue Dec 31 2013/
Tuesday through Thursday Night...Scattered showers along with cooler
temperatures continue to move across the area as a cold front
associated with a weak shortwave trough move through the region.
Snow amounts will be minimal over most of Central and North
Central Montana where warm temperatures ahead of the cold front
allowed for some of the precipitation to fall as rain. However
cooling temps behind the front quickly froze the rain water still
remaining on hard surfaces. The heaviest snow showers are expected
to be at elevations above pass level so have left the winter
weather advisory in place. Southwest Montana will see more
widespread snow showers instead of a rain and snow mix...however
accumulations are still not high enough to warrant an all
elevation advisory... and so only the higher terrain will see
highlites at this time. Shower activity is expected to generally
remain in the are through Wednesday morning before clearing out as
a ridge begins to build back into the area. Temperatures should
remain below freezing overnight however temperatures are also
expected to return to above freezing for much of the area by
Wednesday afternoon. The warming trend will continue through
Thursday as temperatures climb into the upper 40s across the
region. Suk

Thursday Night through Tuesday...Big model differences with regard
to temperatures for early next week have lessened though they are
still considerable. The GFS model which was much colder than the
ECMWF model with temperatures early next week has continued its
trend of going with warmer temperatures though again as mentioned
above it is still considerably colder than the ECMWF. For Thursday
into Thursday night strong westerly flow aloft will develop in
advance of a weather system which will move through Friday.
Confidence has grown for a high wind event and have decided to issue
a high wind watch for the Rocky Mountain Front from Thursday through
Friday. There will be the potential for wind gusts to 90 mph with
significant impacts to that area. High winds could also occur
farther east but confidence is lower for that area and will not
issue any high wind highlights at this time. Shortwave energy and a
surface cold front push through Central Montana on Friday with
widespread rain and mountain snow changing over to all snow by late
afternoon as temperatures fall through the day. Latest QPF and snow
estimates suggest that winter weather highlights will most likely be
needed for the mountains of the Rocky Mountain Front as well as
Kings Hill Pass in the Little Belt Mountains. Saturday will see
temperatures closer to seasonable averages with snow expected over
the western mountains. For Sunday and beyond, models agree in
bringing in a secondary surge of cold air and light snow but
disagree on timing and length of time of snow over the region.
jmb/mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  20  40  29  49 /  30  20   0  10
CTB  18  37  27  46 /  20  10  10  10
HLN  24  41  25  45 /  30  20   0  10
BZN  19  34  16  39 /  50  20   0  10
WEY  10  28  10  29 /  80  20  10  30
DLN  20  35  21  39 /  50  10   0  10
HVR   6  25  11  40 /  50  20   0  10
LWT  19  34  19  43 /  70  20   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY until 5 AM MST Wednesday FOR ELEVATIONS
ABOVE 4000 FEET FOR Blaine...Chouteau...Fergus...Hill...
Liberty...Toole.

WINTER WEATHER ADVISORY until 5 AM MST Wednesday FOR ELEVATIONS
ABOVE 6000 FEET FOR Beaverhead.

WINTER WEATHER ADVISORY until 5 AM MST Wednesday FOR ELEVATIONS
ABOVE 5000 FEET FOR Broadwater...Cascade...Central and Southern
Lewis and Clark...Gallatin...Jefferson...Judith Basin...
Madison...Meagher...Northern Rocky Mountain Front...Southern
Rocky Mountain Front.

HIGH WIND WATCH from late Wednesday night through Friday
afternoon Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Dec 31, 4:17 AM MST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 AM MST TUE DEC 31 2013

MTZ008>015-044>055-011130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
417 AM MST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT FOR THE
MOUNTAINS...HIGH VALLEYS...AND PORTIONS OF THE PLAINS THROUGH
EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ARE POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT ON
THURSDAY AND ANOTHER ROUND OF ACCUMULATING SNOW COULD AFFECT THE
AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

Event by event

23 high wind, 6 heavy snow, 1 avalanche. Local standard time, as filed.

Heavy Snow, Cascade

When
January 1, 12:00 AM MST to 7:00 AM MST
Where
Cascade forecast zone
Reported by
Public

Heavy snow measuring 8.0 inches in 24 hours reported at Showdown ski area near Neihart, MT.

Heavy Snow, Judith Basin

When
January 1, 12:00 AM MST to 7:00 AM MST
Where
Judith Basin forecast zone
Reported by
Public

Heavy snow measuring 12.0 inches in 18 hours reported 5 mi SW of Windham, MT; elevation 4900 ft.

Heavy Snow, Meagher

When
January 1, 12:00 AM MST to 7:00 AM MST
Where
Meagher forecast zone
Reported by
Public

Heavy snow measuring 8.0 inches in 24 hours reported at Showdown ski area near Neihart, MT.

Avalanche, Gallatin

When
January 1, 5:45 AM MST to January 2, 5:45 AM MST
Where
Gallatin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement

An avalanche occurred in the Portal Creek area just south of Bozeman, MT. One snowmobile fatality was reported.

High Wind, North Rocky Mountain Front

When
January 2, 2:45 AM MST to 10:10 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

High winds measuring 57KT (66MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, Southern Rocky Mountain Front

When
January 2, 7:45 AM MST to 12:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measuring 55KT (63MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.

High Wind, North Rocky Mountain Front

When
January 2, 8:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS

High winds measuring 69KT (79MPH) were reported 8 mi SE of East Glacier Park, MT at the Deep Creek RAWS.

High Wind, Southern Rocky Mountain Front

When
January 2, 8:02 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

High winds measuring 50KT (58MPH) were reported 24 mi WSW of Choteau, MT.

High Wind, North Rocky Mountain Front

When
January 2, 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High winds measuring 52KT (60MPH) were reported at the Heart Butte RAWS.

High Wind, North Rocky Mountain Front

When
January 2, 7:50 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High winds measuring 52KT (60MPH) were reported 6 mi WNW of Browning, MT.

Heavy Snow, North Rocky Mountain Front

When
January 2, 8:00 PM MST to January 4, 10:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
SNOTEL

Heavy snow measuring 7.0 inches in 12 hours reported 11 mi SSW of East Glacier Park, MT at the Pike Creek SNOTEL; elevation 5930ft.

Heavy Snow, North Rocky Mountain Front

When
January 2, 8:00 PM MST to January 4, 10:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
COOP Observer

Heavy snow measuring 8.1 inches in 24 hours reported in Heart Butte, MT.

High Wind, Judith Basin

When
January 2, 8:01 PM MST to 8:41 PM MST
Where
Judith Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

High winds measuring 54KT (62MPH) were reported 2 mi SSE of Geyser, MT at the Geyser DOT sensor.

High Wind, Eastern Teton

When
January 2, 8:08 PM MST
Where
Eastern Teton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High winds measuring 53KT (61MPH) were reported 6 mi NNE of Fairfield, MT.

High Wind, Eastern Glacier

When
January 2, 8:56 PM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High winds measuring 52KT (60MPH) were reported 3 mi SW of Cut Bank, MT at the Cut Bank Airport ASOS.

High Wind, Toole

When
January 2, 9:11 PM MST to 10:11 PM MST
Where
Toole forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 46KT (53MPH) were reported 8 mi WNW of Whitlash, MT.

High Wind, Southern Rocky Mountain Front

When
January 2, 11:47 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
COOP Observer

High winds measuring 76KT (87MPH) were reported 4 mi SSE of Bynum, MT.

High Wind, Southern Rocky Mountain Front

When
January 2, 11:48 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

High winds measuring 54KT (62MPH) were reported 2 mi NW of Pendroy, MT.

High Wind, Liberty

When
January 3, 1:11 AM MST
Where
Liberty forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

High winds measuring 71KT (82MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Toole

When
January 3, 1:26 AM MST
Where
Toole forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

High winds measuring 58KT (67MPH) were reported 8 mi WNW of Whitlash, MT.

High Wind, Eastern Glacier

When
January 3, 2:00 AM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High winds measuring 52KT (61MPH) were reported 12 mi WNW of Cut Bank, MT at the Blackfeet Agrimet sensor.

High Wind, Cascade

When
January 3, 5:00 AM MST
Where
Cascade forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter

High winds measuring 64KT (74MPH) were reported in Cascade, MT.

High Wind, North Rocky Mountain Front

When
January 3, 7:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Park/Forest Service

High winds measuring 78KT (90MPH) were reported at the Logan Pass Visitor's Center in Glacier National Park.

Heavy Snow, Southern Rocky Mountain Front

When
January 3, 7:00 AM MST to January 4, 10:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
SNOTEL

Heavy snow measuring 8.0 inches in 6 hours was reported at the Dupuyer Creek SNOTEL; elevation 5750ft.

High Wind, Cascade

When
January 3, 8:02 AM MST
Where
Cascade forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Public

High winds measuring 63KT (73MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, Broadwater

When
January 3, 8:54 AM MST
Where
Broadwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High winds measuring 50KT (58MPH) were reported 8 mi W of Townsend, MT at the Elkhorn RAWS.

High Wind, Gallatin

When
January 3, 9:55 AM MST
Where
Gallatin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

High winds measuring 53KT (61MPH) were reported 11 mi E of Bozeman, MT at the Bozeman Pass DOT sensor.

High Wind, Southern Lewis and Clark

When
January 3, 11:06 AM MST to 12:06 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways

High sustained winds measuring 39KT (45MPH) were reported 8 mi SW of Wolf Creek, MT.

High Wind, Fergus

When
January 3, 11:27 AM MST
Where
Fergus forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

High winds measuring 52KT (60MPH) were reported 5 mi ESE of Denton, MT.

High Wind, Judith Basin

When
January 3, 12:45 PM MST
Where
Judith Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High winds measuring 53KT (61MPH) were reported 2 mi WNW of Moccasin, MT at the Moccasin Agrimet.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Gallatin2014-01-0140MaleOutside/Open AreasDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491903, 491905, 491906, 492378, 491912, 491915, 491919, 491923, 491952, 491971, 492051, 492053, 491972, 491974, 491973, 491975, 491976, 491977, 492007, 492028, 492032, 492034, 492040, 492050, 492041, 492043, 492045, 492048, 492047, 492049.